Intracranial pressure

A 37 yo woman has extensive thrombosis (sinus sagittalis superior, rectus, transversus right), some lesions and bleeding, being somnolent and very hard to take a history. Suddenly she becomes agitated, complains about horrible headache, is restless, fidgety and simultaneously less vigilant, develops an abducens palsy.

We hypothesize that she has a plateau wave of increased intracranial pressure – so called A waves and thus discuss the theory behind these.

Here is the short version:

  • Raised ICP is (per se) pretty harmless – the brain works less, but is not really destroyed by raised pressure, UNLESS it’s perfusion decreases.
  • The symptoms of raised ICP (without reduced perfusion) are: headache, symptoms of papilledema (visual disturbance, field defects, …), somnolence, abducens palsies, the Cushing response.
  • It is not really clear where you should measure the ICP. The most reliable place is the ventricles (because the CSF equalizes the various pressures around the ventricles), yet it does not mirror the point of maximum pressure. The primary lesion (e.g., in traumatic brain injury) is not really helpful, because it is destroyed already. So we often chose the perilesional parenchyma, where pressure might counteract perfusion and thus damage tissue through ischemia. Finally, you can measure in the lumbar thecal sac – this can be equivalent to intraventricular pressure if no communication disturbance exists.
  • Plateau waves can arise from anywhere in the vicious circle     decreased CPP -> vasodilation -> ICP increase -> decreased CPP. Often, a decrease in arterial pressure causes them. They can lead to tissue ischemia.
  • You can treat plateau waves (or avoid them) by keeping the blood pressure up, reduce vasodilation (e.g. hyperventilation) or ICP (e.g. mannitol) or CSF (e.g. by carbonic anhydrase inhibitors or lumbar drainage). I am surprised as to how few people think of increasing blood pressure to break through them.

References. This is mostly folklore and can be found in many textbooks on neurointensive care.

MRI negative thrombolysis

A 62 year old patient with ethanol abuse and all risk factors develops aphasia, confusion and a brachiofacial paralysis on the right. With some bending of the rules he is rtpa’d (within 5h) and promptly gets better, leaving only pronation of the hand and some dysdiadochokinesia on the right. After 24h he gets his MRI which shows no DWI.

This is actually a very common situation. The (mostly british) rtpa critics (such as emcrit.org) would have a lot to say about the quality of our stroke team if they knew the numbers (fortunately we didn’t do them yet). There are no published studies on this entity. Here are the options:

  • Very successful thrombolysis
  • Stroke mimic
  • MRI-negative ischemia
  • TIA

Obviously, we cannot properly distinguish these, but on heuristic grounds it should be possible.

We discuss the 4 options and case reports for each, reviewing also the revised definition of TIA (whether you like it or not).

Simvastatin interactions

An 82yo patient develops proximal weakness over night. Pressing here biceps and quadriceps hurts more than it should. Her medication includes Ramipril, Bisoprolol, Amiodarone, Simvastatin, Amlodipine, Clopidogrel, Omeprazole (used to have phenprocoumon up to a few weeks ago, a european vitamin k antagonist).

Simvastatin is metabolized via the Cyt450 3A4 pathway, one of the most common in Neurology. It is a cheap and good drug, but it has many interactions, which we can see on fachinfo.de. We discuss ways to avoid these pharmakokinetics hardships.

Since we don’t have an electronic medication chart, we have to use IPhone interaction checkers or drugs.com (which I recommend) – learn to use this fine tool.

Medical futility, DNI and DNR

Don’t expect very much input from me, but we used our time last friday to discuss the way we reach the conclusion that a stroke in an elderly patient perhaps should be treated not too aggressively. More clearly, how do we determine, whether the patient is going to die. 

This is a sensitive topic and it concerns our basic ethical, religious and moral experience. It requires some facts (but not many) and a lot of discussion, so this is, what we tried to do. I think, that the style of discussion coaching that Problem-based learning supplies, might be the best environment to reach such conclusions, and the discussion should be interdisciplinary, including physiotherapists, SLTs, nurses, doctors, relatives and so on. But in practice such ethical conferences are only scheduled if the core ethical problem is really hard (or hard to understand). Your straightforward 87yo big MCA stroke is somehow “easier” (please don’t understand this the wrong way) – also we could not call an ethics board for every DNI order.

My solution is to make the discussions more open, use rounds and pre/post-round-coffee-time to discuss DNI/DNR orders and other therapeutic limitations. And this requires some experience…

The reverse Robin-Hood syndrome

I forgot to add a few minor talks on this blog, but today we covered one of the most interesting reasons for early neurological deterioration: the reverse Robin-Hood syndrome.

To understand it you have to learn about CO2-reactivity and autoregulation of the cerebrovascular system, how to measure it with your doppler device. Once you have this, it is easy to understand the syndrome of stealing from the poor and giving to the rich – as in healthy tissue stealing from the penumbra. This has lots of implications for practical treatment: if you find RRHS, you might want to increase the blood pressure or non-invasively ventilate your patient to avoid Cheyne-Stokes-respiration.

Read up on this topic – it is fascinating…